Minnesota, 2013

Hail and Damaging Wind in Minnesota, May 31, 2013

May 31, 2013 · NWS ARX · 16 events in 5 counties and zones

Multiple rounds of thunderstorms moved across southeast Minnesota during the afternoon and evening of May 31st. These storms developed in a complex surface pattern across the Upper Midwest as a pre-frontal surface trough, dry line and cold front all passed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Multiple rounds of thunderstorms moved across southeast Minnesota during the afternoon and evening of May 31st. These storms developed in a complex surface pattern across the Upper Midwest as a pre-frontal surface trough, dry line and cold front all passed through the area. The storms primarily produced large hail, although there were also some wind gusts around 60 mph. The largest hail reported was golf ball sized near Kellogg (Wabasha County) and around Rochester (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 1:27 PM CST, 38 minutes earlier.

Area forecast discussion, May 31, 1:27 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
227 PM CDT FRI MAY 31 2013

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 227 PM CDT FRI MAY 31 2013

WATER VAPOR IMAGERY/RAP ANALYSIS THIS AFTERNOON SHOWING A CLOSED LOW
OVER THE DAKOTAS WITH AN EMBEDDED SHORTWAVE TROUGH ROTATING
NORTHEAST ACROSS IA. THIS WAS KICKING OFF CONVECTION ACROSS PORTIONS
OF SOUTHEAST MN/NORTHEAST IA WHERE LAPS WAS PRODUCING AN AXIS OF
1000-1500J/KG 0-1KM MLCAPE. 0-6KM BULK SHEAR WAS RUNNING AROUND
65KT. CONVECTION...SOME SEVERE WITH INCREASING CAPE AND HIGHER-END
BULK SHEAR...WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO THIS EVENING AS THE TROUGH ROTATES NORTHEAST THROUGH THE AREA.
LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT WITH AN
ISOLATED TORNADO ALSO POSSIBLE. LOOK FOR THE BULK OF THE
SHOWER/THUNDERSTORM ACTIVITY TO PUSH EAST OF THE AREA BY MIDNIGHT.

LOOK FOR THE CLOSED LOW TO FILL AS IT ROTATES INTO THE AREA ON
SATURDAY. STEEP LOW TO MID LEVEL LAPSE RATE ASSOCIATED WITH THE
COOL/CYCLONIC FLOW WILL BE THE IMPETUS FOR MORE SHOWER AND ISOLATED
THUNDERSTORM DEVELOPMENT...ESPECIALLY GOING INTO THE AFTERNOON
HOURS. NAM INDICATING 0-1KM MLCAPE IN THE 150-300J/KG RANGE WITH ANY
DECENT BULK SHEAR SHIFTING ACROSS EASTERN WI. THIS SHOULD LIMIT THE
POTENTIAL FOR ANY SEVERE THUNDERSTORM THREAT. OTHERWISE...EXPECT
MOSTLY CLOUDY CONDITIONS BY AFTERNOON WITH HIGHS RANGING FROM THE
65-70 DEGREE ACROSS NORTHEAST IA/SOUTHEAST MN...TO THE 70-75 DEGREE
RANGE EAST OF THE MISSISSIPPI RIVER.

SCATTERED SHOWERS ARE EXPECTED TO LINGER INTO SATURDAY NIGHT AS THE
MID-LEVEL TROUGH AXIS ROTATES EAST THROUGH THE AREA WITH OVERNIGHT
LOWS DROPPING INTO THE 40S AND LOWER 50S.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 227 PM CDT FRI MAY 31 2013

HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY THROUGH MONDAY FOR A
MUCH DESERVED PERIOD OF DRY WEATHER. TEMPERATURES ARE EXPECTED TO BE
A BIT ON THE COOLER THAN NORMAL SIDE THOUGH WITH HIGHS MAINLY IN THE
60S. LOWS SUNDAY NIGHT ARE EXPECTED TO DIP INTO THE LOWER 40S ALONG
AND NORTHEAST OF I-94...TO THE MID/UPPER 40S ELSEWHERE.

FOR TUESDAY THROUGH THURSDAY...ANOTHER CLOSED LOW IS SLATED TO MOVE
FROM THE NORTHERN PLAINS AND THROUGH THE UPPER MISSISSIPPI RIVER
REGION. THIS WILL GIVE THE AREA ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ALONG WITH OVERALL COOLER THAN NORMAL TEMPERATURES.
MODELS ARE INDICATING THE LOW LIFTING OUT OF THE AREA THURSDAY
NIGHT/FRIDAY TIME FRAME. LEFT A SMALL CHANCE OF SHOWERS IN FOR NOW
AND WILL PASS ALONG TO LATER SHIFTS FOR THE POSSIBILITY OF DRYING
THINGS OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED
AT 1248 PM CDT FRI MAY 31 2013

THE MAIN FOCUS AT THE TAF SITES IS WITH THE TIMING ON WHEN ANY
SHOWERS OR THUNDERSTORMS WILL GET INTO THE TAF SITES. SHOWERS HAVE
ALREADY DEVELOPED NEAR RST AND WILL DRIFT TO THE EAST THROUGH THE
AFTERNOON. WITH AN UNSTABLE ENVIRONMENT IN PLACE...THESE SHOWERS
WILL QUICKLY STRENGTHEN EARLY THIS AFTERNOON WITH THUNDERSTORMS
LIKELY AT RST BETWEEN 19Z/23Z. AS THE STORMS MARCH EAST...THEY
SHOULD REACH LSE SOMETIME BETWEEN 23Z AND 02Z. MVFR CUMULUS FIELD
WILL LIKELY STAY IN PLACE OR GRADUALLY CLIMB THIS AFTERNOON BEFORE
MVFR/IFR CONDITIONS COME IN WITH THE THUNDERSTORMS. CONDITIONS
SHOULD CLEAR OUT LATER THIS EVENING WITH WINDS SUBSIDING
OVERNIGHT.

&&

.HYDROLOGY...
ISSUED AT 227 PM CDT FRI MAY 31 2013

WITH THE ATMOSPHERE BECOMING PROGRESSIVELY DRIER TONIGHT THROUGH
SATURDAY NIGHT...LOOK FOR RAINFALL AMOUNTS TO BE SUBSTANTIALLY LOWER
WITH ANY SHOWERS/THUNDERSTORMS THAT DEVELOP. THEREFORE...RUNOFF IS
EXPECTED TO BE LESS OF AN ISSUE GOING INTO THIS WEEKEND. AS OF THIS
AFTERNOON...SEVERAL RIVERWAYS INCLUDING THE TURKEY...UPPER
IOWA...AND TREMPEALEAU STILL HAVE ONGOING FLOODING. FOR FURTHER
DETAILS...PLEASE SEE THE LATEST RIVER FLOOD STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...HALBACH
HYDROLOGY...DAS
Hazardous weather outlook, May 31, 10:53 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT FRI MAY 31 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1153 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH
SOME OF THESE POSSIBLY BECOMING SEVERE.  THESE STORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA BEFORE BECOMING MORE WIDESPREAD ACROSS WESTERN WISCONSIN
THIS EVENING.  LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO ARE
ALL POSSIBLE HAZARDS THIS AFTERNOON INTO TONIGHT. THE MAIN TIME FRAME
FOR THE POTENTIAL OF A TORNADO IS THIS AFTERNOON INTO THE EARLY
EVENING HOURS BEFORE WIDESPREAD WIND DAMAGE BECOMES THE MAIN HAZARD.

FLOODING WILL CONTINUE ALONG THE UPPER IOWA AND TURKEY RIVERS IN
NORTHEAST IOWA...AND THE BLACK AND TREMPEALEAU RIVERS IN WESTERN
WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED THUNDERSTORM WILL BE POSSIBLE ACROSS THE
ENTIRE AREA. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE.

MANY RIVERS WILL BE IN FLOOD OR RUNNING HIGH THROUGH THE WEEKEND.

FROM MONDAY NIGHT INTO THURSDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS. IT IS TOO EARLY DISCERN WHETHER ANY OF THEM WILL
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/04/HALBACH

In the hours before

Local storm report, May 31, 2:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             PLAINVIEW               44.17N 92.17W
05/31/2013  M0.88 INCH       WABASHA            MN   TRAINED SPOTTER

            CALLED IN BY DISPATCH

&&

SHEA

The radar

The La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wabasha

When
May 31, 2:05 PM CST
Where
Wabasha County, Plainview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.170, -92.170

Hail, Olmsted

When
May 31, 2:08 PM CST
Where
Olmsted County, 0.69 mi N of Eyota
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.990, -92.230

Hail, Wabasha

When
May 31, 2:13 PM CST
Where
Wabasha County, 1.64 mi ESE of Conception
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.260, -92.070

Golf ball sized hail fell between Kellogg and Plainview.

Hail, Wabasha

When
May 31, 2:22 PM CST
Where
Wabasha County, 1.63 mi WSW of Wabasha
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.370, -92.060

Hail, Olmsted

When
May 31, 7:55 PM CST
Where
Olmsted County, 2.94 mi NNE of (Rst)rochester Muni
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.960, -92.480

Quarter sized hail fell and there was also a 57 mph wind gust south of Rochester.

Hail, Olmsted

When
May 31, 8:11 PM CST
Where
Olmsted County, 0.85 mi NW of Stewartville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.860, -92.490

Hail, Olmsted

When
May 31, 8:34 PM CST
Where
Olmsted County, Marion
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.950, -92.350

Up to half dollar sized hail fell in Marion.

Hail, Olmsted

When
May 31, 8:35 PM CST
Where
Olmsted County, 1.21 mi NE of Simpson
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
43.940, -92.380

Golf ball sized hail fell southeast of Rochester.

Lightning, Olmsted

When
May 31, 8:35 PM CST
Where
Olmsted County, 3 mi S of Rochester
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.987, -92.475

Lightning struck a tree on the southwest side of Rochester causing a nearby natural gas line to start on fire. Firefighters cooled the fire until the utility company clamped off the gas line.

Hail, Olmsted

When
May 31, 8:37 PM CST
Where
Olmsted County, 1.65 mi WSW of Pleasant Grove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.860, -92.410

Hail, Olmsted

When
May 31, 8:40 PM CST
Where
Olmsted County, 0.5 mi W of Predmore
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.930, -92.340

Quarter sized hail covered the ground in Predmore.

Hail, Olmsted

When
May 31, 8:45 PM CST
Where
Olmsted County, 1.49 mi W of Laird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.970, -92.260

Quarter sized hail fell southwest of Eyota.

Hail, Winona

When
May 31, 9:21 PM CST
Where
Winona County, 0.5 mi W of Altura
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.070, -91.940

Hail, Mower

When
May 31, 9:44 PM CST
Where
Mower County, Le Roy
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.520, -92.520

Quarter sized hail just outside of Le Roy.

Thunderstorm Wind, Fillmore

When
May 31, 9:45 PM CST
Where
Fillmore County, Whalan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.730, -91.930

An estimated 60 mph wind gust occurred in Whalan.

Lightning, Olmsted

When
May 31, 10:05 PM CST to 11:59 PM CST
Where
Olmsted County, 1.18 mi W of Chester
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
44.000, -92.374

Lightning struck a house on the southeast side of Rochester causing a fire in the attic. The fire was quickly put out but extensive damage was done to the roof and attic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449865, 449866, 449867, 449868, 449870, 449871, 451729, 449875, 451730, 449873, 449874, 449876, 449877, 449879, 449882, 451731.